Alert archive / New York / Beach Hazards Statements in 2022

Beach Hazards Statement 7, NWS Buffalo, NY

July 12, 2022Chautauqua County, Erie County, Jefferson County, New York

NWS Buffalo, NY issued this beach hazards statement at Jul 12, 2022, 4:16 AM EDT for Chautauqua County, Erie County, Jefferson County, New York. It took effect at Jul 12, 2022, 5:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2022, 4:16 AM EDT (08:16 UTC)
In effect from
Jul 12, 2022, 5:00 AM EDT
Expired
Jul 12, 2022, 10:00 PM EDT
In force
17 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Jefferson County, NY

The radar

The Buffalo radar (KBUF), 54 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WHUS41 KBUF 120816
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
416 AM EDT Tue Jul 12 2022

NYZ007-121630-
/O.NEW.KBUF.BH.S.0007.220712T1200Z-220713T0400Z/
Jefferson-
416 AM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Jefferson county.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ010-019-085-121630-
/O.NEW.KBUF.BH.S.0007.220712T0900Z-220713T0000Z/
Northern Erie-Chautauqua-Southern Erie-
416 AM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
4 follow-up statements
766 
WHUS41 KBUF 121346
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
946 AM EDT Tue Jul 12 2022

NYZ007-122200-
/O.CON.KBUF.BH.S.0007.000000T0000Z-220713T0400Z/
Jefferson-
946 AM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Jefferson county.

* WHEN...Through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ010-019-085-122200-
/O.CON.KBUF.BH.S.0007.000000T0000Z-220713T0000Z/
Northern Erie-Chautauqua-Southern Erie-
946 AM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
280 
WHUS41 KBUF 122111
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
511 PM EDT Tue Jul 12 2022

NYZ007-130400-
/O.CON.KBUF.BH.S.0007.000000T0000Z-220713T0400Z/
Jefferson-
511 PM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Jefferson county.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ010-019-085-130000-
/O.CON.KBUF.BH.S.0007.000000T0000Z-220713T0000Z/
Northern Erie-Chautauqua-Southern Erie-
511 PM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

JLA
932 
WHUS41 KBUF 122355
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
755 PM EDT Tue Jul 12 2022

NYZ010-019-085-130100-
/O.CAN.KBUF.BH.S.0007.000000T0000Z-220713T0000Z/
Northern Erie-Chautauqua-Southern Erie-
755 PM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

NYZ007-130400-
/O.CON.KBUF.BH.S.0007.000000T0000Z-220713T0400Z/
Jefferson-
755 PM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Jefferson county.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

JLA
682 
WHUS41 KBUF 130200
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1000 PM EDT Tue Jul 12 2022

NYZ007-130300-
/O.CAN.KBUF.BH.S.0007.000000T0000Z-220713T0400Z/
Jefferson-
1000 PM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Jul 12, 2:34 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 12, 2:34 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
234 AM EDT Tue Jul 12 2022

.SYNOPSIS...
Low pressure will pass by to our north today, with showers and some
thunderstorms possible this morning and again this afternoon. High
pressure will build back across the region for the second half of
the work week, providing more dry weather.

&&

.NEAR TERM /THROUGH TODAY/...
The first batch of showers that moved across the area stretches from
the Northern Finger Lakes to the North Country early this morning.
This batch of showers will continue to expand with eastward
progression, and additional showers are developing along the
southwestern portions of the area, along the tail of the wave that
initiated the first batch of showers. The shower development over SW
NY near the Jamestown area is producing a heavy downpour, along with
the potential for small hail and gusty winds. A broken line of
showers and storms currently lies from SW to NE across Southwestern
Ontario, tracking toward the WNY area. This line of showers and
storms associated with a shortwave trough will move into the WNY
area around daybreak and continue east through the AM commute.

Convectively aided moisture advection and 45 kt LLJ will support
fairly widespread showers/storms with precipitable water values
increasing to 1.75 inches. There's a low (but non-zero) severe
weather risk this morning, mainly if organized convection upstream
moves into the area. SPC introduced a marginal risk for severe
weather across far Western NY, with a risk for gusty winds.

Given recent dry weather, any rainfall this system produces would
generally be seen as beneficial however due to the convective nature
amounts will vary greatly by location. In general, the best chance
for greater than a quarter inch of rain is north of I-90 from
Buffalo to Syracuse.

Convection ahead of the shortwave along the LLJ will exit to the
east of the area this morning. This will leave the mid to late
morning hours rain-free at most locations although a few showers or
storms can't be ruled out with the shortwave axis overhead. The next
focus for convection will be with the approach of the cold front
Tuesday afternoon, which will result in lake-breeze enhanced
convergence boundaries. Meanwhile, ML CAPES will increase to around
1000 J/Kg. Mesoscale guidance suggests the best chance for showers
and storms this afternoon is across the Niagara Frontier. Otherwise,
today will be moist but not as warm as yesterday with highs in the
upper 70s to lower 80s.

A cold front will push south and east of the area tonight, while the
mid-level shortwave exits across Northern New England. There may be
a few lingering showers, especially this evening. Following the cold
frontal passage, low temperatures will be in the mid 50s to lower
60s.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Wednesday, multiple shortwaves rounding the base of a mid level
trough will give ample forcing for shower activity through the day.
The limiting factor will be available moisture, as the recently
passed cold front will have carried a large area of moisture
eastward. Still moisture supplied by the trough should be enough for
at least scattered convection through the afternoon and evening
hours.

Showers and any isolated thunder Wednesday will diminish through the
afternoon across WNY, and early evening east of Lake Ontario with
the passage of the trough axis. Supporting thunder through the
afternoon will be MUCAPE values 500 to 750 J/KG. Poor mid level
lapse rates around 5 C/KM will keep any thunderstorm as a basic
garden variety.

Highs Wednesday will be a few degrees below normal, with lows
likewise also a few degrees below normal at night as skies begin to
clear.

A mid level trough will exit our region Thursday, with any showers
towards the east ending through the day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Surface high pressure will begin to push into the region Thursday
night and remain either overhead or in close proximity of the area
through the weekend. This will initially bring comfortable levels of
humidity, however temperatures will begin to increase well into the
80s by Saturday.

Behind the surface high pressure dewpoints Sunday will begin to rise
up into the lower to mid 60s. Increased instability may lead to a
few showers or thunderstorms to form along any lake breeze or low
level convergent boundaries, but with little forcing aloft coverage
area will be sparse.

A better opportunity for showers or thunderstorms will arrive Sunday
night and Monday with the approach of an upper level trough. There
is still quite a bit of model uncertainty with this feature
regarding placement and strength, but with a trough providing
forcing continued to carry a chance for precipitation in the
forecast.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Low pressure will pass by well to the north of the area this
morning, followed by a cold front later today. A few rounds of
showers and storms expected across the area through the first half
of the morning. Widespread VFR this morning outside of showers and
storms. MVFR at times with showers and storms, and even brief IFR
with some of the heavier downpours dropping VSBYs. Associated 40
knot LLJ will also result in a period of LLWS early.

Today, scattered thunderstorms will develop along boundaries, with
localized MVFR or lower conditions. The best chance for
thunderstorms will be during the afternoon at KBUF and KIAG where a
convergence boundary is expected to develop with the approach of the
cold front.

Outlook...

Tonight and Wednesday...Mainly VFR. A chance of showers.
Thursday through Saturday...VFR.

&&

.MARINE...
Southwest winds will increase this morning supporting small craft
headlines for Lake Erie and the eastern end of Lake Ontario which
will last through the day today. After this, high pressure will
build in Wednesday with minimal wind and wave action through Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory until midnight EDT tonight for
         LOZ045.

&&

SYNOPSIS...Apffel/SW/TMA
NEAR TERM...Apffel/SW/TMA
SHORT TERM...Thomas
LONG TERM...EAJ/Thomas
AVIATION...AR/Apffel/SW/TMA
MARINE...AR/Apffel/SW/TMA
Hazardous weather outlook, Jul 11, 5:24 AM EDT, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
524 AM EDT Mon Jul 11 2022

NYZ001>008-010>014-019>021-085-120930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
524 AM EDT Mon Jul 11 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected late tonight, and again on
Tuesday across the entire area. Heavy downpours and gusty winds will
be possible at times with these showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
524 AM EDT Mon Jul 11 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 12, 2:05 AM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
205 AM EDT Tue Jul 12 2022

NYZ019-020-120645-
Chautauqua NY-Cattaraugus NY-
205 AM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of western Cattaraugus
and southern Chautauqua Counties through 245 AM EDT...

At 205 AM EDT, Doppler radar was tracking a strong thunderstorm near
Long Point State Park, or 12 miles west of Jamestown, moving east at
40 mph.

HAZARD...Winds up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Frewsburg, Chautauqua, Busti, New Albion, Gerry,
Conewango, Ellington, Leon, Randolph and Napoli.

This includes Interstate 86 between exits 6 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 7967 4226 7961 4243 7883 4200 7871
TIME...MOT...LOC 0605Z 257DEG 35KT 4210 7948

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:05 AM EDTSpecial Weather StatementBUFChautauqua40 min
Jul 12, 6:15 AM EDTSpecial Marine WarningBUF60 min
Jul 12, 6:26 AM EDTSpecial Marine WarningBUF64 min
Jul 12, 6:43 AM EDTSpecial Weather StatementBUFJefferson62 min
Jul 12, 11:42 AM EDTSpecial Weather StatementBUFOswego63 min
Jul 12, 12:05 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego25 min
Jul 12, 2:00 PM EDTSpecial Marine WarningBUF30 min
Jul 12, 3:59 PM EDTSpecial Weather StatementBUFOrleans31 min
Jul 12, 4:29 PM EDTSpecial Weather StatementBUFGenesee, Monroe31 min

Nearby

Beach Hazards Statements in New York, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.